Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Lubbock, TX

August 8, 2005Stonewall County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 8, 2005, 11:55 AM CDT for Stonewall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 11:55 AM CDT (16:55 UTC)
Expired
Aug 8, 2005, 2:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 081658
FFWLUB
TXC433-081900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 200 PM CDT

* AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM A LARGE THUNDERSTORM OVER NORTHERN STONEWALL 
COUNTY...MOSTLY NORTH OF ASPERMONT AND SWENSON.  THE STORM PRODUCING 
VERY HEAVY RAIN WAS NEARLY STATIONARY.  DOPPLER ESTIMATES AS MUCH AS 
10 INCHES OF RAIN MAY HAVE FALLEN OVER RURAL PARTS OF THE COUNTY 4 
TO 7 MILES NORTHWEST OF SWENSON.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SWENSON...OLD
  GLORY AND ASPERMONT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3297 10051 3338 10050 3339 9999 3296 10000

$$
2 follow-up statements
000 
WGUS74 KLUB 081800
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT MON AUG 8 2005

TXC433-081900-
STONEWALL TX-
100 PM CDT MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM CDT FOR STONEWALL
COUNTY...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN WAS BEGINNING TO MOVE EAST AND WAS CENTERED 5 
TO 10 MILES EAST THROUGH NORTHEAST OF ASPERMONT.  OVERALL RAINFALL 
INTENSITIES HAD BEEN ON THE DECREASE BETWEEN 12 NOON AND 1 PM.  
DESPITE THE REDUCED RAINFALL INTENSITIES...RUNOFF WATERS SHOULD 
CONTINUE TO PRODUCE FLASH FLOODING OF MOSTLY RURAL SECTIONS OF 
STONEWALL COUNTY THROUGH 2 PM.  RADAR INDICATES TOTAL RAINFALL 
ACCUMULATIONS IN EXCESS OF 10 INCHES 6 TO 8 MILES NORTH OF PEACOCK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWENSON AND 
PEACOCK.

LAT...LON 3297 10051 3338 10050 3339 9999 3296 10000

$$
000 
WGUS74 KLUB 081904
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
204 PM CDT MON AUG 8 2005

TXC433-081900-
STONEWALL TX-
200 PM CDT MON AUG 8 2005

...THE FLASH FLOOD WARNING FOR STONEWALL COUNTY EXPIRED AT 
200 PM CDT...

AT 145 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RAINFALL 
AMOUNTS OF 4 INCHES JUST NORTHWEST OF SWENSON AND NORTH OF STATE 
HIGHWAY 380.  RADAR SHOWED THAT THE HEAVIEST RAIN...POSSIBLY IN 
EXCESS OF 10 INCHES...HAD FALLEN ABOUT 8 MILES NORTHWEST OF SWENSON 
OR 16 MILES NORTHWEST OF ASPERMONT...OVER RURAL PARTS OF STONEWALL 
COUNTY.

AT 200 PM...RADAR SHOWED THAT MOST OF THE RAIN HAD ENDED OVER THE 
WARNED AREA.  SINCE LAW INFORCEMENT OFFICIALS INDICATED THAT 
FLOODING WAS NO LONGER A PROBLEM...THE WARNING WAS ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 11:54 AM CDT, 1 minute earlier.

Area forecast discussion, Aug 8, 11:54 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1154 AM CDT MON AUG 8 2005

.UPDATE...
ISSUED FLASH FLOOD WATCH FOR THE EASTERN FORECAST AREA THROUGH
19Z AS AREA OF CONVECTION LINGERS WITHIN THE MID-UPR LEVEL TROF
AXIS. RADAR TRENDS OVER THE PAST HOUR DEPICTS A SLIGHT WEAKENING
IN OVERALL COVERAGE AND INTENSITY...ALTHOUGH CELLS CONTINUE TO
BACKBUILD OVER AREAS PREVIOUSLY IMPACTED BY HEAVY RAINFALL EARLIER
THIS MORNING.  BML.10

&&

.PREV DISCUSSION... /ISSUED 618 AM CDT MON AUG 8 2005/

UPDATE...
UPPER LEVEL SHORTWAVE CONTINUES TO MOVE THROUGH THE SOUTH PLAINS
THIS MORNING. A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE VERY SLOWLY SOUTHEAST AT 5 TO 10 MPH THROUGH 8
AM. THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE WORKING IN
TANDEM WITH THE SHORTWAVE WILL CONTINUE TO PRODUCE MODERATE TO
HEAVY RAINFALL...CONFINED MAINLY TO KING AND STONEWALL COUNTIES.

RAISED POPS TO DEFINITE IN THESE AREAS AND INSERTED THE THREAT FOR
HEAVY RAINFALL THROUGH AROUND 15Z. REMAINDER OF THE FORECAST IN
GOOD SHAPE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FOR TXZ024>026-030>032-036>038-042>044
THROUGH 19Z.

&&
Hazardous weather outlook, Aug 8, 6:00 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON AUG 8 2005

TXZ021>044-091100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...
SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE COURSE OF THE DAY
TODAY AND IN THE EVENING AND OVERNIGHT HOURS...MAINLY ACROSS AREAS
EAST OF INTERSTATE 27. ABUNDANT MOISTURE WILL CONTINUE TO BE
AVAILABLE...AND THIS COMBINED WITH THE EXPECTED SLOW-MOVING NATURE
OF THE THUNDERSTORMS SHOULD RESULT IN SOME LOCALLY HEAVY RAINFALL.
IN ADDITION INCREASED INSTABILITY LATE THIS AFTERNOON AND EARLY THIS
EVENING MAY ALLOW FOR SOME THUNDERSTORMS TO BECOME STRONG WITH
DOWNBURST WINDS AND SMALL HAIL POSSIBLE. HOWEVER NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 8, 9:21 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
921 AM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 NE HART               34.44N 102.05W
08/07/2005  0.75 INCH        CASTRO             TX   PUBLIC

            HAIL UP TO PENNY SIZE PILED UP ALONG FM 928 EAST OF FM
            168 AND CAUSED EXTENSIVE CROP DAMAGE

&&

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:35 AM CDTFlash Flood WarningLUBKing115 min
Aug 8, 3:35 PM CDTSevere Thunderstorm WarningLUBParmer40 min
Aug 8, 3:59 PM CDTSevere Thunderstorm WarningLUBBailey46 min
Aug 8, 4:31 PM CDTSevere Thunderstorm WarningLUBCochran59 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.